Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Wichita, KS

November 1, 19986 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Nov 1, 1998, 12:10 PM CST for 6 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1998, 12:10 PM CST (18:10 UTC)
Expired
Nov 1, 1998, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 23 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 011820
FFWICT
KSC001-015-017-019-035-049-073-077-079-095-099-113-115-125-133-
155-169-173-191-020000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST SUN NOV 1 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS
  CHASE COUNTY IN SOUTH CENTRAL KANSAS
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS
  ELK COUNTY IN SOUTHEAST KANSAS
  GREENWOOD COUNTY IN SOUTHEAST KANSAS
  HARPER COUNTY IN SOUTH CENTRAL KANSAS
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  LABETTE COUNTY IN SOUTHEAST KANSAS
  MARION COUNTY IN SOUTH CENTRAL KANSAS
  MCPHERSON COUNTY IN CENTRAL KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS
  NEOSHO COUNTY IN SOUTHEAST KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS
  SALINE COUNTY IN CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CST

* AT 12 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  WIDESPREAD RAIN ACROSS CENTRAL AND SOUTHEAST KANSAS.  THE
  ADDITIONAL RAINFALL WHEN COMBINED WITH WHAT HAD ALREADY FALLEN IS
  CAUSING WIDESPREAD FLOODING.  MANY ROADS ACROSS THE WARNED AREA
  HAD BEEN CLOSED AND A FEW EVACUATIONS HAVE OCCURRED.

.THIS IS A VERY DANGEROUS SITUATION!

. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  PLEASE DO NOT DRIVE THROUGH POLICE BARRICADES...THEY
ARE THERE FOR YOUR SAFETY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
INFORMATION ON THIS DANGEROUS SITUATION.

CHANCE


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:25 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Nov 1, 3:25 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CST SUN NOV 1 1998

TODAY-MONDAY:
SURFACE LOW NEAR WICHITA FALLS TO LIFT NORTHEAST REACHING NEAR TULSA
BY EVENING. NEARLY STACKED LOWS THRU 400MB OVER NEW MEXICO DEEPENING
AS THEY APPROACH WESTERN OKLAHOMA. AS SUCH AIRMASS TO REMAIN SOAKED
THROUGH EARLY MONDAY AND WITH STACKED LOWS APPROACHING AND INDUCING
COLD AIR ADVECTION UPSTAIRS LIFT TO ACCENTUATE. HENCE DRENCHING RAIN
TO CONTINUE PLAGUING NEARLY ALL OF FORECAST AREA WITH MAIN RAINFALL
AXIS SHIFTING SLOWLY EAST TONIGHT & MONDAY. AS SUCH CATEGORICAL POPS
WARRANTED TODAY AND TONIGHT WITH LITTLE DIURNAL TEMPERATURE CHANGE.
WARMEST READINGS TO BE FOUND EXTREME SOUTHEAST WHERE EAST-SOUTHEAST
GRADIENT TO ASSUME LATER THIS AFTERNOON & EVENING. AS EXPECTED FFG'S
DROPPED LIKE A BRICK & WITH GROUNDS SOAKED AND RIVERS SWELLING FFA'S
TO BE EXTENDED THRU EARLY MONDAY MORNING ALL SECTIONS AS ADDITIONAL
RAINFALL SURE TO AGGREVATE FLOODING SITUATION FURTHER.
ES

FCSTID = 4
ICT   51  45  55  43 / 100 100  40  30
HUT   50  45  55  42 / 100 100  40  30
EWK   51  45  55  43 / 100 100  40  30
EQA   51  45  56  43 / 100 100  40  30
WLD   51  45  56  44 / 100 100  40  30
RSL   47  44  51  40 / 100  80  40  30
GBD   47  44  51  40 / 100  80  40  30
SLN   48  45  52  41 / 100  80  40  30
MPR   49  45  52  41 / 100  80  40  30
CFV   58  49  57  42 / 100 100  70  30
CNU   57  49  56  42 / 100 100  70  30
K8>8   56  49  55  42 / 100 100  70  30

.ICT...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ032>033
...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Nov 1, 6:39 AM CST, 5 hours 31 minutes before
KSZ051>053-068-069-092-093-011345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CST SUN NOV 1 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
MCPHERSON...MARION...CHASE...BUTLER...HARVEY...COWLEY AND SUMNER
COUNITES...

AT 630 AM CST...DOPPLER ESTIMATES INDICATED THAT RAINFALL RATES HAD
DIMINISHED CONSIDERABLY ACROSS THE ADVISORY AREA. THEREFORE...THE
URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS ISSUED AT 119 AM CST
THIS MORNING HAS BEEN CANCELLED.

HOWEVER! SEVERAL ROADS AND HIGHWAYS REMAINED CLOSED ACROSS BUTLER
...HARVEY AND SUMNER COUNTIES. ALSO...A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH TONIGHT FOR ALL OF SOUTH-CENTRAL KANSAS. IF YOU
LIVE IN THE WATCH AREA REMAIN ALERT FOR HEAVY RAINS. BE LISTENING
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 9:04 PM CSTFlash Flood WarningICTKingman, Reno, Sedgwick9 hr
Oct 31, 9:04 PM CSTFlash Flood WarningICTHarper9 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTMcPherson, Marion, Saline6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTHarvey, Reno6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTAllen, Neosho6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTChautauqua, Elk, Labette, Montgomery6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTChase, Greenwood6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTAllen, Neosho6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTMcPherson, Marion, Saline6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTButler, Chautauqua, Cowley, Elk, Sedgwick, Sumner6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTHarvey, Reno6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTChase, Greenwood6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTHarper, Kingman6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTLabette, Montgomery6 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.